Pennsylvania, 2024

Flash Flooding in Pennsylvania, June 4, 2024

June 4, 2024 · NWS PBZ · 3 events in 1 county or zone

A cluster of showers and thunderstorms slowly moved north across Fayette county as outflow prompted new development. Localized flash flooding was reported in and around Uniontown, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cluster of showers and thunderstorms slowly moved north across Fayette county as outflow prompted new development. Localized flash flooding was reported in and around Uniontown, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 4, 2:29 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 4, 2:29 PM EST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
329 PM EDT Tue Jun 4 2024

.SYNOPSIS...
Aside from an isolated afternoon thunderstorms, dry conditions
are expected today. More widespread thunderstorms return
Wednesday into Thursday with periodic shower chances thereafter
into next week. Temperatures remain above average through much
of the week, with a cooling trend expected into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KEY MESSAGES:

- Mainly dry weather continues today.
- Afternoon shower or storm possible in the higher elevations.
- Temperatures continue to trend up.
--------------------------------------------------------------

Mid-Afternoon Update:
A cluster of showers and thunderstorms continues to develop
across the ridges of PA and WV, slowly moving north as outflow
prompts new development. Heavy rainfall is falling in these
isolated areas and a localized flash flooding threat exists. As
outflow continues to push farther north, this convection may
near the Pittsburgh metro late afternoon before diminishing with
sunset. PoPs were updated accordingly.

Previous...
Upper ridging is centered over the region today, with minor
amplification in response to the deepening shortwave across the
upper Midwest. This should keep the area mainly dry today, but
low-level southeasterly flow may spawn a few orographically-
induced storms over the higher terrain of WV into PA this
afternoon. Weak flow will mean any storms that do form are
likely to be slow-moving, so isolated heavy downpours will be
possible. Outflow boundaries from any storms may also expand
development a bit farther west.

Plentiful sunshine and warm advection should boost temperatures
close to 10 degrees above normal this afternoon (mid/upper 80s
for most). Hot spots (e.g. the Pittsburgh urban heat island) may
close in on 90F.

The eastern ridge will flatten and be forced eastward overnight
as the upper trough deepens and an initial shortwave crosses the
Ohio Valley. With waning upper support and diminished
instability, CAMs continue to indicate the first wave of
thunderstorms rapidly decaying this evening across central Ohio,
with the remnant light showers crossing into our area during the
predawn hours. More organized convection is not expected until
later Wednesday.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
KEY MESSAGES:

- Showers and thunderstorms are expected Wednesday into Thursday
  with a crossing cold front.
- Stronger storms may produce damaging wind, but the better
  threat remains west of the area.

-------------------------------------------------------------------

A more vigorous shortwave will rotate around the base of the
upper low on Wednesday as a cold front crosses the Ohio Valley
and eventually crosses our area Wednesday night. Showers and
thunderstorms are expected to develop ahead of this front in the
warm sector. Temperatures in the lower 80s and dewpoints
approaching 70 will increase sfc-based instability to near 1500
J/kg. Modest deep-layer shear increasing to around 40-50 kts
during the evening may support as isolated severe weather
threat, with damaging wind as the primary hazard. An isolated
weak tornado cannot be ruled out, though that threat will mainly
remain farther west. However, early rounds of rain and overcast
conditions, along with waning instability after dark, may act
to hamper this threat. The latest Day 2 Outlook from SPC
includes a Marginal Risk for much of the forecast area,
with a 5% wind threat and 2% tornado threat.

Lingering showers will end pre-dawn Thursday morning as the cold
front crosses. A secondary front is expected to cross later in
the day on Thursday. This will likely return showers and storms
Thursday afternoon/evening.

Warm temperatures are expected again on Wednesday, with cooler,
but still just above-average highs expected Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:

- Periodic showers with cooler conditions are expected into the
  weekend with a slowly crossing upper-level low.

-------------------------------------------------------------------

An upper-level low will dig across the Great Lakes Friday and
into New England by Saturday. This will keep cooler and showery
conditions in the forecast as we head into the weekend and into
early next week. While there is low confidence on pinpointing
the best timing of these showers each day, ensembles do agree on
the general showery pattern with upper troughing persisting
through the weekend and possibly into early next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Shortwave ridging will maintain VFR conditions for most airports
through this afternoon and evening. Some cumulus development
will persist through the afternoon with layers between 4-6 KFT.
Winds will remain light through the day and into the overnight.
An approaching shortwave trough tomorrow will allow more
widespread showers and thunderstorms to develop into Wednesday
afternoon and evening. Timing is a concern so will only
introduce VCTS into some terminals for now. With the approaching
cold front, winds will shift to the southwest during the day on
Wednesday and gust up to 20 knots at times. MVFR ceilings will
be possible with the approach of weather tomorrow afternoon.

.Outlook...
Periodic restrictions are then possible Thursday through
Saturday as a slow moving upper low drifts across the Great
Lakes region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Rackley
NEAR TERM...Rackley
SHORT TERM...Rackley
LONG TERM...Rackley/22
AVIATION...Shallenberger
Hazardous weather outlook, Jun 4, 1:12 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
212 PM EDT Tue Jun 4 2024

PAZ074>078-WVZ021-509>514-051815-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
212 PM EDT Tue Jun 4 2024

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-WVZ001>004-012-051815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Hancock-Brooke-Ohio-Marshall-Wetzel-
212 PM EDT Tue Jun 4 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Wednesday afternoon and
overnight. An isolated severe thunderstorm threat is expected late
afternoon into the evening hours. The main threat will be damaging
wind gusts, but an isolated weak tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Rackley

The radar

The Pittsburgh radar (KPBZ), 82 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
June 4, 2:52 PM EST to 5:30 PM EST
Where
Fayette County, Leith
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.901, -79.722

Several roads and houses flooded in Uniontown, PA.

Flash Flood, Fayette

When
June 4, 3:00 PM EST to 5:30 PM EST
Where
Fayette County, 1 mi SW of Oliver to 1 mi NW of South Uniontown
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.910, -79.740

US route 119 at West Main Street closed due to flooding.

Flash Flood, Fayette

When
June 4, 3:02 PM EST to 5:30 PM EST
Where
Fayette County, 1 mi S of South Uniontown to 1 mi SSW of Leith
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.887, -79.727

Two vehicles stuck in water along Derrick Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197553, 1197555, 1197557.